Back

Moustafa Elsheshtawy

Moustafa Elsheshtawy

Coney Island Hospital, USA

Title: Hypothyroidism and Congenital long QT: Additive effect causing torsades?

Biography

Moustafa Elsheshtawy has earned his degree in Medicine from Tanta University, Tanta, El-Gharbia Governorate, Egypt and completed his Residency training at Coney Island Hospital, Brooklyn, New York, USA. He is currently beginning his Fellowship in Cardiovascular Medicine at Maimonides Medical Center, in Brooklyn as well. He has always been interested in clinical medical research and has participated in many national and international clinical trials, most notably with the National Heart, Lung and Blood Institute (NHLBI), Roche Pharmaceutical, Boehringer Ingelheim Pharmaceutical, Hospital Quality Foundation among others. His academic work has been recognized at the national American Medical Association (AMA) 2015 conference in Atlanta, Georgia.

Abstract

Hypothyroidism can result in a myriad of cardiovascular effects. We present a rare instance of a young female patient with torsades de pointes (TdP), a fatal ventricular tachyarrhythmia, potentiated by hypothyroidism superimposing a congenital long QT syndrome. Although hypothyroidism has been linked to torsades de pointes in few case reports, none of the reported patients have been tested for congenital long QT syndrome. Reversing cardiovascular risk has been documented when patients regained their euthyroid state after levothyroxine replacement therapy. Patients should be given stress dose glucocorticoids while levothyroxine dose increases gradually to avoid precipitating acute coronary syndrome especially in patients with underlying coronary artery disease. Clinicians should be aware of life-threatening complications of hypothyroidism. Prompt diagnosis and treatment can lead to absolute recovery and a favorable long-term prognosis.